Endocrinol Metab > Volume 27(4); 2012 > Article
Endocrinology and Metabolism 2012;27(4):299-302.
DOI: https://doi.org/10.3803/EnM.2012.27.4.299    Published online December 20, 2012.
Thyrotoxic Periodic Paralysis Induced by Dexamethasone.
Eun Ju Lee, Tae Kyoon Kim, Min Jeong Kwon, Soon Hee Lee, Jeong Hyun Park
Department of Internal Medicine, Inje University College of Medicine, Busan, Korea. koma911@naver.com
Abstract
Thyrotoxic periodic paralysis (TPP) is a disease characterized by sudden onset and muscle paralysis. It occurs in the setting of hypokalemia of thyrotoxicosis. Cases of TPP induced by a glucocorticoid such as prednisolone or methylprednisolone have been reported. We report on two patients, each of whom received a dexamethasone injection and subsequently developed TPP. Both patients experienced sudden, flaccid paralysis of both extremities after the injection but recovered completely after receiving a potassium replacement. Laboratory results revealed thyrotoxicosis. The patients were diagnosed with Graves' disease and discharged after receiving treatment with methimazole and propranolol. This report provides the clinical description of TPP induced by dexamethasone injection. These cases suggest that clinicians must consider the presence of hyperthyroid disease in patients who develop acute paralysis after treatment with a glucocorticoid, even in the absence thyrotoxic symptoms. Furthermore, physicians should be aware that TPP can occur even in response to dexamethasone used for treatment of thyrotoxic crisis or Graves' ophthalmopathy.
Key Words: Dexamethasone, Hypokalemia, Paralysis, Thyrotoxicosis


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2021 by Korean Endocrine Society.

Developed in M2PI

Close layer
prev next